Cataracts associated with allopurinol therapy

Frederick (Fritz) Fraunfelder, Calvin Hanna, Michael W. Dreis, Kingsley W. Cosgrove

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

The National Registry of Drug-Induced Ocular Side Effects has accumulated 30 cases of suspected allopurinol-induced lens changes. The cataracts associated with this antihyperuricemic agent are initially anterior and posterior lens capsule changes with anterior subcapsular vacuoles. With time, wedge-shaped anterior and posterior cortical haze occurs, along with dense posterior subcapsular cataracts. Histologic studies of these cataracts showed no unique or identifying features. These cases do not prove a cause-and-effect relationship, but raise the suspicion that allopurinol may be cataractogenic in some patients. Additional case reports and lens material should be sent to the National Registry of Drug-Induced Ocular Side Effects, Oregon Health Sciences University, 3181 S.W. Sam Jackson Park Rd., Portland, OR 97201.

Original languageEnglish (US)
Pages (from-to)137-140
Number of pages4
JournalAmerican Journal of Ophthalmology
Volume94
Issue number2
StatePublished - 1982

Fingerprint

Allopurinol
Cataract
Lenses
Gout Suppressants
Registries
Posterior Capsule of the Lens
Anterior Capsule of the Lens
Vacuoles
Pharmaceutical Preparations
Therapeutics
Health

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Fraunfelder, F. F., Hanna, C., Dreis, M. W., & Cosgrove, K. W. (1982). Cataracts associated with allopurinol therapy. American Journal of Ophthalmology, 94(2), 137-140.

Cataracts associated with allopurinol therapy. / Fraunfelder, Frederick (Fritz); Hanna, Calvin; Dreis, Michael W.; Cosgrove, Kingsley W.

In: American Journal of Ophthalmology, Vol. 94, No. 2, 1982, p. 137-140.

Research output: Contribution to journalArticle

Fraunfelder, FF, Hanna, C, Dreis, MW & Cosgrove, KW 1982, 'Cataracts associated with allopurinol therapy', American Journal of Ophthalmology, vol. 94, no. 2, pp. 137-140.
Fraunfelder, Frederick (Fritz) ; Hanna, Calvin ; Dreis, Michael W. ; Cosgrove, Kingsley W. / Cataracts associated with allopurinol therapy. In: American Journal of Ophthalmology. 1982 ; Vol. 94, No. 2. pp. 137-140.
@article{98fd4222a9014e66a14d1ade18cbb086,
title = "Cataracts associated with allopurinol therapy",
abstract = "The National Registry of Drug-Induced Ocular Side Effects has accumulated 30 cases of suspected allopurinol-induced lens changes. The cataracts associated with this antihyperuricemic agent are initially anterior and posterior lens capsule changes with anterior subcapsular vacuoles. With time, wedge-shaped anterior and posterior cortical haze occurs, along with dense posterior subcapsular cataracts. Histologic studies of these cataracts showed no unique or identifying features. These cases do not prove a cause-and-effect relationship, but raise the suspicion that allopurinol may be cataractogenic in some patients. Additional case reports and lens material should be sent to the National Registry of Drug-Induced Ocular Side Effects, Oregon Health Sciences University, 3181 S.W. Sam Jackson Park Rd., Portland, OR 97201.",
author = "Fraunfelder, {Frederick (Fritz)} and Calvin Hanna and Dreis, {Michael W.} and Cosgrove, {Kingsley W.}",
year = "1982",
language = "English (US)",
volume = "94",
pages = "137--140",
journal = "American Journal of Ophthalmology",
issn = "0002-9394",
publisher = "Elsevier USA",
number = "2",

}

TY - JOUR

T1 - Cataracts associated with allopurinol therapy

AU - Fraunfelder, Frederick (Fritz)

AU - Hanna, Calvin

AU - Dreis, Michael W.

AU - Cosgrove, Kingsley W.

PY - 1982

Y1 - 1982

N2 - The National Registry of Drug-Induced Ocular Side Effects has accumulated 30 cases of suspected allopurinol-induced lens changes. The cataracts associated with this antihyperuricemic agent are initially anterior and posterior lens capsule changes with anterior subcapsular vacuoles. With time, wedge-shaped anterior and posterior cortical haze occurs, along with dense posterior subcapsular cataracts. Histologic studies of these cataracts showed no unique or identifying features. These cases do not prove a cause-and-effect relationship, but raise the suspicion that allopurinol may be cataractogenic in some patients. Additional case reports and lens material should be sent to the National Registry of Drug-Induced Ocular Side Effects, Oregon Health Sciences University, 3181 S.W. Sam Jackson Park Rd., Portland, OR 97201.

AB - The National Registry of Drug-Induced Ocular Side Effects has accumulated 30 cases of suspected allopurinol-induced lens changes. The cataracts associated with this antihyperuricemic agent are initially anterior and posterior lens capsule changes with anterior subcapsular vacuoles. With time, wedge-shaped anterior and posterior cortical haze occurs, along with dense posterior subcapsular cataracts. Histologic studies of these cataracts showed no unique or identifying features. These cases do not prove a cause-and-effect relationship, but raise the suspicion that allopurinol may be cataractogenic in some patients. Additional case reports and lens material should be sent to the National Registry of Drug-Induced Ocular Side Effects, Oregon Health Sciences University, 3181 S.W. Sam Jackson Park Rd., Portland, OR 97201.

UR - http://www.scopus.com/inward/record.url?scp=0019968088&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019968088&partnerID=8YFLogxK

M3 - Article

C2 - 7114136

AN - SCOPUS:0019968088

VL - 94

SP - 137

EP - 140

JO - American Journal of Ophthalmology

JF - American Journal of Ophthalmology

SN - 0002-9394

IS - 2

ER -